Vitamin D may help prevent hormonal changes that can lead to bone loss among those being treated for HIV with the drug tenofovir, according to a study.
Tenofovir, although widely used to treat HIV infection, causes symptoms that resemble those of vitamin D deficiency, which causes bones to lose calcium and reducing bone density, according to the results of a study by National Institutes of Health released Tuesday.
Researchers have found that large monthly doses of vitamin D reduced blood levels of a hormone that stimulates calcium release from bones.
"What we've found suggests vitamin D could be used to counteract one of the major concerns about using tenofovir to treat HIV," said Rohan Hazra, M.D., of the Pediatric, Adolescent and Maternal AIDS Branch of the Eunice Kennedy Shriver National Institute of Child Health and Human Development (NICHD), in a study published in Clinical Infectious Diseases.
"People in their teens and twenties may be on anti-HIV treatment for decades to come, so finding a safe and inexpensive way to protect their long-term bone health would be a major advance."
When the body is lacking vitamin D, levels of the hormone parathyroid rises and triggers activity that pulls calcium from bones, which causes the bones to become fragile and can break more easily.
This effect happens in those taking tenofovir as well, whether or not they have sufficient vitamin D.
While vitamin D helps the body absorb calcium to build bones, the researchers figured vitamin D might counteract the bone-depleting effects of tenofovir.
The study including about 200 18- to 25-year-olds on antiretroviral therapy of tenofovir or other forms of anti-HIV treatment, showed positive results when taking vitamin D.
Every month the participants took a 50,000-unit dose of vitamin D or placebo. After three months those taking tenofovir found that their parathyroid hormone levels had fallen about 14 percent, while those taking other kinds of anti-HIV medication had no change in parathyroid hormone levels.
But the researchers also found that youth taking tenofovir still had higher parathyroid hormone levels than those on other anti-HIV drugs and are considering whether or not further treatment with vitamin D would further reduce parathyroid hormone levels.
The researchers plan to have a two-year follow up study to analyze the longer-term safety of vitamin D of HIV-infected youth taking antiretroviral regimens containing tenofovir, and to see if the parathyroid hormone result in improvements in bone density.